Pain on right side of abdomen during menstruation


Q: For the past 3 0r 4 months i have realised that i get this intense pain on the right side of my lower abdomen during my menstrual period. i had a scan done and they said nothing was wrong. could it be a symptom of a serious illness


A:   The pain that you are experiencing during menstruation is called dysmenorrhea. It is most probably caused by excessive levels of prostaglandins and hormones that make your uterus contract during menstruation. The pain is experienced when there is release of an egg from the ovary and progressively increases as there is shedding of the endometrial lining in the uterus.
Primary dysmenorrhea is usually treated by medication such as an analgesic medication. Many women find relief with nonsteroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen, naproxen, and acetylsalicylic acid (Aspirin). Oral contraceptives also may also help reduce the severity of the symptoms. Though most of the time the cause of dysmenorrhea is not found, I would advise you to see your doctor to rule out endometriosis, adenomyosis, ovarian cyst, uterine polyps and adhesion that may cause similar pain.

Comments / Follow Ups

Doctor: Thank you for the follow up.

I have gone through the previous question and also yours. You need to understand that pain in the right side of the abdomen during periods does not mean that it is because of periods.

Here are a list of right side pain in the abdomen with or without periods:
Kidney stone
Stomach flu
Genital tract disease

All of these can lead to a right side abdomen pain that increased during the periods. You need to see a Doctor to get the diagnosis by using an ultrasound.

Wishing you a speedy recovery. All the best.

Related Q&A

Q: Good day! Can you please tell me if Norethisterone is available via prescription in Canada (Toronto)? I'm a 41 ye...

Q: Spotting during second pack of pills taken without a break but going on holiday next week, i am usually due on at thi...

Q: I am taking a low dosage birth control pill. I take it without taking the placebo at the end of three weeks. The fir...

Q: My period came as it normally does and on the second day I noticed blood in my stool. I've never had this before. Wha...

Q: I have been on my menstrual cycle for 12 days now and it is becoming heavier than normal. Is there anything that it c...


Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon